Thyroid Cancer / Nodules & Hyperthyroidism Expert Forum
Itchy rash
About This Forum:

Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Itchy rash

My 17 year old daughter has been taking 10 mg. of methamozole for nearly 3 weeks after being diagnosed with Graves Disease. She has been complaining of ichy bumps on various places on her skin (knuckles, back, arms, back of knees, etc.) as well as swollen fingers since late Tuesday night.  In fact, my daughter had to use olive oil to get her class ring off her finger this morning because her hands were even more swollen after waking up (which I told her was odd, since I thought swelling problems usually improve after sleeping).

She has no history of rashes or allergies to anything. I know it may be a mild virus.  One of the people on the person to person Thyroid Forum told me that her 14 year old daughter had almost exact symptoms,and it turned out to an autoimmune rash that would erupt 48-72 hours before her daughter suffered from a mild virus.  I was wondering if these are serious enough symptoms to call the endo or family doctor or if I should just watch her. Thanks.
Related Discussions
97953_tn?1193367871
SHe likely has an allergy to the methimazole -- tell the prescribing doctor about it -- the options are to observe without treatment OR to change to PTU -- the doctor should evaluate her.
3 Comments
Blank
Avatar_f_tn
Have your daughter's thyroid levels tested since it's been 3 weeks.  The rash could just be her body getting used to taking the meds or taking too much medication.  It is a common occurance and many people take benedryl while the medication takes effect. After 3 weeks many people have already reached a within range of their levels so be sure and get her tested.

In the mean time try haing her take benadryl for the itching.

On the opposite end of the spectrum, I had an itchy red rash before taking Tapazole which resolved after beginning thyroid supression med's so I wonder if there is a link to rash and unstable thyroid levels.
Blank
190559_tn?1280615967
Yes, I did what you suggested before I read your post: I called the Ped. Endo. clinic about the symptoms.  They had me stop the methimazole and take my daughter to her regular clinic yesterday.  The clinic doc said the rash did NOT look like an allergic reaction to him, but the swelling in her hands was worrisome.  He ordered some blook tests that would look at possible autoimmune factors at work.  I had my daughter get those blood tests this morning, and I went ahead with a pre-planned blook check for thyroid levels (yes, it is 3 weeks today since she started methimazole).  And yes, the Endo. clinic did say they most likely will start her on PTU; I'm just not sure if it will be in 1 week or sooner.

I'm also going to call the Endo clinic to let them know that the swelling in my daughter's hands seems to be getting much better.  I'm sure the Endo clinic can sort all of this out and proceed with the best treatment.
Blank
Continue discussion Blank
This Forum's Experts
97953_tn?1193367871
Mark Lupo, M.D.Blank
Thyroid & Endocrine Center of Florida
Sarasota, FL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank